Cardiac arrhythmia during propofol sedation

Emerg Med Australas. 2008 Oct;20(5):437-40. doi: 10.1111/j.1742-6723.2008.01126.x.

Abstract

Recent articles have described the increasing frequency of use of propofol as a sedating agent in the ED, and praise the safety profile of propofol when used in this manner. We describe a patient who developed torsade de pointes followed by ventricular fibrillation while undergoing propofol sedation for closed reduction of a mid-shaft fracture of the tibia and fibula. Possible reasons for the event are discussed, and suggestions are made for areas of further research.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Conscious Sedation / adverse effects*
  • Conscious Sedation / methods
  • Emergency Medicine / methods*
  • Female
  • Humans
  • Hypnotics and Sedatives / administration & dosage
  • Hypnotics and Sedatives / adverse effects*
  • Propofol / administration & dosage
  • Propofol / adverse effects*
  • Torsades de Pointes / chemically induced*
  • Torsades de Pointes / complications
  • Ventricular Fibrillation / etiology*

Substances

  • Hypnotics and Sedatives
  • Propofol